Drug Overdose: A Worldwide Problem, Prevalent in the United States
Most people can define the word overdose without consulting a dictionary. It’s what happens when someone takes too much of an illegal drug or a prescription medication. That’s a solid understanding of the word, which does not need an elaborate explanation. In addition, we might say that an overdose is what happens when someone takes too much of an illegal drug or prescription medication and subsequently suffers serious health problems. Up to and including death.
According to the National Institute on Drug Abuse (NIDA), a coroner or medical examiner is required to define a death by overdose as either intentional – i.e. suicide – or unintentional. Unintentional cases of overdose are further classified as either accidents or errors:
- An accidental overdose occurs when the drug itself is taken by mistake or when too much of a drug is taken by mistake.
- An overdose by error occurs when the wrong drug is administered by mistake, or when a mistake is made during a medical procedure, such as surgery.
Note: we’ll use the word overdose in place of the phrase accidental overdose for the rest of this article.
This article – and International Overdose Awareness Day – focuses on the type of overdose described in the second half of the first bullet point above: when too much of a drug is taken by mistake. This is the kind of overdose that most people are familiar with. It gets headlines when it happens to celebrities, destroys families when it happens to loved ones, and increases civic awareness when it happens so often it becomes a public health concern – as it has with overdoses resulting from the opioid epidemic currently plaguing the United States.
Recent data on overdose deaths are alarming:
- Data from the United Nations Office on Drugs and Crime 2017 World Drug Report indicate that close to 200,000 people worldwide died of overdose in 2016.
- Data from the Centers for Disease Control (CDC) indicate that over 64,000 people in the U.S. died of overdose in 2016 – an increase of over 11,000 from 2015 and over 17,000 from 2014.
Now, let’s take a closer look at overdose deaths in the U.S. We’re currently experiencing a steady upward trend that began around the year 1999. For example, A CDC report published in January 2016 describes the trend in no uncertain terms. Since the year 1999:
- Over 630,000 people have died from drug overdose – an increase of 137%.
- The rate of overdose deaths involving opioids – including prescription pain relievers and heroin – increased by over 200%.
The Latest Data
Additional data from 2017 shows more disturbing numbers:
- In 2016, the number of opioid-related overdose deaths was five times higher than 1999.
- About 66% of overdose deaths in 2016 involved opioids
- From 1999 and 2016, over 350,000 people died from opioid-related overdose.
- Between 2015 and 2016, statistically significant increases in overdose from any drug occurred in 25 states, with the highest rates occurring in West Virginia, Ohio, New Hampshire, the District of Columbia, and Pennsylvania.
- Between 2015 and 2016, rates of overdose deaths involving synthetic opioids (other than methadone) doubled.
To put that last bit of data in perspective, the rate of overdose deaths from synthetic opioids increased an average of 18% per year from 1999-2006. It remained stable from 2006-2013. Then, it increased an average of 88% from 2013-2016.
That’s why no one is exaggerating when they say our nation is in the middle of an opioid crisis. And that’s what makes International Overdose Awareness Day important. Because we should all do anything we can to increase public knowledge of the dangers of drug overdose and decrease the number and rate of overdose deaths that occur each year.
One final statistic before moving on:
In the U.S., an average of 175 people die every day from drug overdose.
Prevent Overdose: Know the Facts
The first step in preventing overdose is simple. We can expand our knowledge of the ways people might overdose. It’s important to understand that overdose is not only an opioid problem. While it’s possible to overdose on virtually any chemical, we’ll limit our discussion to the most commonly abused prescription and non-prescription drugs. It’s possible to overdose on:
- Depressants. Including:
- Opioids: opium, heroin, methadone, codeine, fentanyl, hydrocodone/acetaminophen (Lorcet, Lortab, Norco, Vicodin), hydromorphone (Dilaudid), meperidine (Demerol), morphine, oxycodone (OxyContin, Oxaydo), oxycodone/acetaminophen (Percocet, Roxicet).
- Benzodiazepines: alprazolam (Xanax), clobazam (Onfi), clonazepam (Klonopin), clorasepate (Tranxene), chlordiazepoxide (Librium), diazepam (Valium), estazolam (Prosom), lorazepam (Ativan), temazepam (Restoril), triazolam (Halcion).
- Alcohol. Alcohol is a technically a depressant, but since it’s so common, and the general public tends to place it in a category of its own, we’ll do the same. Overdosing on alcohol is more commonly known as alcohol poisoning, and, like overdosing on depressants such as opioids and benzodiazepines, can result in death.
- Stimulants. These drugs can increase the risk of heart attack, stroke, and seizure. Stimulants that most commonly lead to overdose include both prescription and non-prescription drugs, such as:
- Crack, cocaine, MDMA (ecstasy), amphetamine/dextroamphetamine (Adderal), methamphetamine, dextroamphetamine (Dexedrine, ProCentra, Zenzedi), dexmethylphenidate (Focalin), methylphenidate (Ritalin), lisdexamfetamine (Vyvanse).
This list extensive, but not complete. If anyone in your home has a prescription for any of the drugs mentioned above, please be aware they carry a risk of overdose. Store them in a safe place, away from children. Also, store them away from anyone who may choose to use them in a manner other than prescribed by a physician.
Non-Lethal Consequences of Overdose
Overdose does not always lead to death. It’s common knowledge that long-term exposure to drugs of abuse has negative effects on the central nervous system, the musculoskeletal system, and all the internal organs. But one often overlooked aspect of overdose is permanent brain damage due to hypoxic brain injury. Hypoxic brain injury occurs when the brain loses its supply of oxygen. Hypoxic brain injury can result in:
- Impairment in movement, coordination, and balance
- Impaired vision and hearing
- Impairment in written and verbal communication
- Impaired memory, concentration, and cognitive ability
Signs and Symptoms of Overdose
While the signs and symptoms of overdose vary for each drug, the following symptoms are the most common:
- Loss of consciousness
- Difficulty breathing
- Difficulty walking
- Excessive snoring or gurgling while unconscious
- Non-responsiveness while conscious
- Severe headache
- Chest pain
- High body temperature
Therefore, if you witness any of these symptoms in a friend, peer, or family member, it’s crucial to get medical help immediately. If you have to leave the person alone to make a phone call, that can’t be avoided. But otherwise, do not leave them alone. If these symptoms occur, and you know they’ve been doing drugs or drinking excessively and witness them pass out, do not let them sleep it off.
IF YOU THINK SOMEONE HAS OVERDOSED, CALL 911 IMMEDIATELY. DO NOT WAIT. ALWAYS ERR ON THE SIDE OF CAUTION.
We can’t say it enough: drug overdose is a deadly serious problem in the U.S. It’s made worse by the fact that every single overdose is preventable. To learn more about overdose, please visit the International Overdose Awareness Day website, and/or click through to the following internet resources:
We’ll end by repeating the most disturbing statistic we found while researching this article:
In the United States, an average of 175 people die every day from drug overdose.
Watch out for your friends, watch out for your family, and take care of yourself. Overdose is real and overdose can kill. But with your help, overdose can be prevented.